Advertisement

A new geometric view on Sturm–Liouville eigenvalue problems

  • Vitor BalestroEmail author
  • Horst Martini
  • Ralph Teixeira
Article
  • 31 Downloads

Abstract

In Euclidean plane geometry, cycloids are curves which are homothetic to their respective bi-evolutes. In smooth normed planes, cycloids can be similarly defined, and they are characterized by their radius of curvature functions being solutions to eigenvalue problems of certain Sturm–Liouville equations. In this paper, we show that, for the eigenvalue \(\lambda = 1\), this equation is a previously studied Hill equation which is closely related to the geometry given by the norm. We also investigate which geometric properties can be derived from this equation. Moreover, we prove that if the considered norm is defined by a Radon curve, then the solutions to the Hill equation are given by trigonometric functions. Further, we give conditions under which a given Hill equation induces a planar Minkowski geometry, and we prove that in this case the geometry is Euclidean if an eigenvalue other than \(\lambda =1\) induces a reparametrization of the original unit circle.

Keywords

Anti-norm Hill equation Minkowskian cycloids Normed plane Radon plane Sturm–Liouville equations Trigonometric functions 

Mathematics Subject Classification

52A10 52A21 52A40 53A35 34B24 

Notes

References

  1. 1.
    Alonso, J., Benítez, C.: Area orthogonality in normed linear spaces. Arch. Math. 68, 70–76 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Alonso, J., Martini, H., Wu, S.: On Birkhoff orthogonality and isosceles orthogonality in normed linear spaces. Aequ. Math. 83, 153–189 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Balestro, V., Martini, H., Shonoda, E.: Concepts of curvatures in normed planes. To appear in Expo. Math (2018). arXiv:1702.01449
  4. 4.
    Balestro, V., Martini, H., Teixeira, R.: Duality of gauges and symplectic forms in vector spaces, 23 pp., submitted arXiv:1901.03421
  5. 5.
    Balestro, V., Martini, H., Teixeira, R.: A new construction of Radon curves and related topics. Aequ. Math. 90, 1013–1024 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Balestro, V., Martini, H., Teixeira, R.: Geometric properties of a sine function extendable to arbitrary normed planes. Monatsh. Math. 182, 781–800 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Balestro, V., Shonoda, E.: On a cosine function defined for smooth normed spaces. J. Convex Anal. 25, 21–39 (2018)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Coddington, E.A., Levinson, N.: Theory of Ordinary Differential Equations. Krieger Publishing Company, Malabar (1984)zbMATHGoogle Scholar
  9. 9.
    Craizer, M., Teixeira, R., Balestro, V.: Closed cycloids in a normed plane. Monatsh. Math. 185, 43–60 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Craizer, M., Teixeira, R., Balestro, V.: Discrete cycloids from convex symmetric polygons. Discrete Comput. Geom. 60, 859–884 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Martini, H., Swanepoel, K.J.: Antinorms and Radon curves. Aequ. Math. 72, 110–138 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Martini, H., Swanepoel, K.J.: The geometry of Minkowski spaces—a survey. Part II. Expo. Math. 22, 93–144 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Martini, H., Swanepoel, K.J., Weiss, G.: The geometry of Minkowski spaces—a survey. Part I. Expo. Math. 19, 97–142 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Martini, H., Wu, S.: Classical curve theory in normed planes. Comput. Aided Geom. Des. 31(7–8), 373–397 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Petty, C.M.: On the geometry of the Minkowski plane. Riv. Mat. Univ. Parma 6, 269–292 (1955)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Petty, C.M., Barry, J.E.: A geometrical approach to the second-order linear differential equation. Can. J. Math. 14, 349–358 (1962)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Thompson, A.C.: Minkowski Geometry. Encyclopedia of Mathematics and Its Applications, vol. 63. Cambridge University Press, Cambridge (1996)Google Scholar

Copyright information

© Springer-Verlag GmbH Austria, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Instituto de Matemática e EstatísticaUniversidade Federal FluminenseNiteróiBrazil
  2. 2.Fakultät für MathematikTechnische Universität ChemnitzChemnitzGermany

Personalised recommendations